Alert archive / Arkansas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 25, NWS Memphis, TN

April 9, 20094 counties in Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Apr 9, 2009, 11:42 PM CDT for 4 counties in Arkansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 9, 2009, 11:42 PM CDT (04:42 UTC)
Expired
Apr 10, 2009, 12:30 AM CDT
In force
48 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Crittenden County, AR, Cross County, AR, Mississippi County, AR, Poinsett County, AR

The radar

The Memphis radar (KNQA), 54 km from the middle of the area, began a volume at 04:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 9, 10:48 PM CDTTornado WatchSPC4 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 4.7 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2009-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 366 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2009-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 379 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
366 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
734 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
379 m²/s²
0-3 km storm-relative helicity
460 m²/s²
Significant tornado parameter
0.6
Supercell composite
5.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 9:27 PM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, Apr 9, 9:27 PM CDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
927 PM CDT THU APR 9 2009

.DISCUSSION...

A 992 MB SURFACE LOW WAS LOCATED OVER NORTHWEST OKLAHOMA AT 01Z
WITH A COLD FRONT EXTENDING TO THE SOUTH ACROSS EASTERN OKLAHOMA
INTO EASTERN TEXAS. THE LINE OF SEVERE THUNDERSTORMS THAT DEVELOPED
IN ADVANCE OF THE FRONT DURING THE LATE AFTERNOON IS NOW MOVING
ACROSS ARKANSAS WITH SEVERAL EMBEDDED SUPERCELLS. LARGE
HAIL...DAMAGING WINDS AND TORNADOES HAVE BEEN REPORTED WITH THIS
LINE OVER THE LAST SEVERAL HOURS. THIS LINE WILL MOVE INTO THE MID
SOUTH OVERNIGHT. THE BIG QUESTION IS WHAT WILL THE LINE LOOK LIKE
A FEW HOURS FROM NOW.

THE STRONG UPPER LOW MOVING INTO THE REGION WILL CONTINUE TO COOL
THE MID LEVELS CREATING STEEP LAPSE RATES WHILE SOUTHERLY SURFACE
WINDS PUSH 60 DEGREE DEWPOINTS NORTHWARD. THIS INSTABILITY
COMBINED WITH TREMENDOUS HEIGHT FALLS WILL PROVIDE FUEL FOR THE
LINE AS IT MOVES INTO THE MID SOUTH. MAIN THREATS WILL BE LARGE
HAIL AND DAMAGING WINDS. GIVEN THE TREMENDOUS LOW LEVEL WIND SHEAR
WITH 0-1 KM HELICITY VALES GREATER THAN 500 M2/S2 AN ISOLATED
TORNADO THREAT WILL CONTINUE AS WELL. CURRENT FORECASTS ON TRACK.
NO CHANGES PLANNED ATTM.

SJM

&&

.PREV DISCUSSION... /ISSUED 339 PM CDT THU APR 9 2009/

DISCUSSION...

SHORT-TERM (TONIGHT THROUGH FRIDAY NIGHT)...

PRIMARY CONCERNS FOR THIS FORECAST PERIOD WILL BE THE TIMING AND
MAGNITUDE OF SEVERE WEATHER TONIGHT AND FRIDAY.

A POTENT AND COMPACT UPPER LEVEL LOW PRESSURE SYSTEM POSITIONED OVER
THE TEXAS AND OKLAHOMA PANHANDLES THIS AFTERNOON WILL CONTINUE TO
MOVE QUICKLY EAST TOWARDS THE MIDDLE MISSISSIPPI VALLEY TONIGHT.
THIS UPPER FEATURE HAS INITIATED A STRONG 990MB SURFACE LOW
PRESSURE SYSTEM OVER NORTHERN OKLAHOMA THIS AFTERNOON WITH A
SURFACE WARM FRONT EXTENDING EAST ACROSS FAR SOUTHERN MISSOURI
INTO WESTERN KENTUCKY AND A DRYLINE EXTENDING SOUTH ALONG THE
INTERSTATE 35 CORRIDOR. A COLD FRONT EXTENDS SOUTHWEST FROM THE
LOW INTO THE TEXAS PANHANDLE. THIS SURFACE LOW PRESSURE WILL MOVE
EAST TONIGHT AND BE POSITIONED OVER SOUTHEAST MISSOURI BY 12Z
FRIDAY MORNING. THE TRAILING COLD FRONT SHOULD ALSO ADVANCE EAST
OVERNIGHT AS SIGNIFICANT MID LEVEL HEIGHT FALLS ON THE ORDER OF 80
TO 100 METERS OVERSPREADS THE FRONT AND EXISTING WARM SECTOR IN
PLACE FROM THE SOUTHERN PLAINS INTO THE MID SOUTH.

THE LOW LEVEL WARM SECTOR OVER THE MID SOUTH SHOULD REMAIN CAPPED
BY AN ELEVATED MIXED LAYER THROUGH AT LEAST 03Z. THE LOW LEVEL
ENVIRONMENT SHOULD CONTINUE TO MOISTEN...ESPECIALLY AFTER SUNSET
AS A LOW LEVEL JET TO OUR WEST STRENGTHENS TO OVER 60KTS AND MOVES
EAST OVER THE MID SOUTH OVERNIGHT. DEWPOINTS IN THE LOWER 60S OVER NORTHERN
LOUISIANA SHOULD OVERSPREAD THE AREA LATER THIS EVENING WITH THE
ATMOSPHERE QUICKLY DESTABLIZING BY LATE THIS EVENING FROM WEST TO
EAST. EXPECT THE CAPPING INVERSION TO WEAKEN AFTER 03Z WEST OF THE
MISSISSIPPI RIVER WITH CONVECTIVE POTENTIAL INCREASING. MLCAPES
SHOULD INCREASE TO BETWEEN 1000-1500J/KG...LI/S INCREASING TO BETWEEN
-6C AND -9C...AND VERY STEEP MID LEVEL LAPSE RATES SHOULD APPROACH
8.5-9.0C/KM. THIS MODERATE TO STRONG INSTABILITY COMBINED WITH
STRONG DEEP LAYER SHEAR ON THE ORDER OF 40-60KTS AND 0-1KM
HELICITY VALUES IN EXCESS OF 250M2/S2 SHOULD BE MORE THAN
SUFFICIENT TO SUPPORT SUPERCELL THUNDERSTORM STRUCTURES. THE BEST
CONVECTIVE POTENTIAL APPEARS TO REMAIN NORTH OF INTERSTATE 40 IN
AREA CLOSEST TO MOST SIGNIFICANT HEIGHT FALLS. ANY SUPERCELL
THUNDERSTORM THAT DEVELOPS WILL HAVE THE POTENTIAL TO PRODUCE VERY
LARGE HAIL (GOLFBALL OR LARGER) AND DAMAGING STRAIGHT-LINE WINDS.
THERE WILL ALSO BE THE POTENTIAL FOR ISOLATED TORNADOES...ESPECIALLY
WHERE BOUNDARY LAYER REMAINS WELL MIXED. ONLY LIMITING FACTOR TO
TORNADO DEVELOPMENT MAY BY LOWER THAN AVERAGE LOW LEVEL HUMIDITIES
AND THE POTENTIAL FOR STORMS TO BECOME SLIGHTLY ELEVATED.
THUNDERSTORMS SHOULD BE MOST NUMEROUS ACROSS NORTHERN PORTIONS OF
THE AREA...THOUGH WITH SOMEWHAT DRIER AIRMASS MAY RESULT IN
SCATTERED CONVECTION EVEN UP NORTH. THIS WOULD ALSO FAVOR MORE
DISCRETE THUNDERSTORM DEVELOPMENT. SLIGHT RISK FOR SEVERE WEATHER
WILL BE MAINTAINED AREAWIDE TONIGHT WITH A HEIGHTENED POTENTIAL
FOR SEVERE WEATHER NORTH OF INTERSTATE 40...WHERE A FEW REPORTS OF
VERY LARGE HAIL WILL BE POSSIBLE.

THE SEVERE THREAT SHOULD PROGRESS EAST OF THE MISSISSIPPI LATE
TONIGHT AND CONTINUE INTO EASTERN SECTIONS OF THE FORECAST AREA
THROUGH MIDDAY FRIDAY. THE POTENTIAL FOR LARGE HAIL...DAMAGING
WINDS...AND ISOLATED TORNADOES WILL CONTINUE. THE SLIGHT RISK FOR SEVERE
THUNDERSTORMS WILL MAINTAINED ACROSS AREAS EAST OF THE MISSISSIPPI
RIVER DURING THE MORNING HOURS ON FRIDAY. ALL CONVECTION SHOULD
COME TO AN END BY FRIDAY AFTERNOON WITH DRY HIGH PRESSURE AND
COOLER TEMPERATURES BUILDING OVER THE AREA INTO THE FIRST PART OF
THE WEEKEND.

JLH

LONG-TERM (SATURDAY THROUGH WEDNESDAY)...

SATURDAY...HIGH PRESSURE WILL BUILD INTO THE MIDSOUTH WITH LIGHT
NORTHERLY WINDS AND MILD SPRING TEMPERATURES. THE SHORTWAVE RIDGE
AND ASSOCIATED SURFACE HIGH WILL DRIFT EAST OVERNIGHT PROVIDING
RETURN FLOW TO THE AREA.

A DEEP TROUGH OVER THE SOUTHWEST TEXAS WILL EJECT TOWARDS THE FORECAST
AREA ON SUNDAY. THE RESULT WILL BE INCREASING CHANCES FOR SHOWERS
AND THUNDERSTORMS SUNDAY INTO SUNDAY NIGHT. CHANCES FOR RAIN WILL
PERSIST INTO MONDAY AS THE SYSTEM TRACKS TOWARDS THE NORTHEAST. IN
THE WAKE OF THE THIS SYSTEM...TEMPERATURES WILL BE SLIGHTLY COOLER
THAN NORMAL WITH CLOUDY SKIES ANTICIPATED THROUGH NEXT TUESDAY.
SOUTHERLY WINDS AND LOW LEVEL MOISTURE WILL RETURN TO THE FORECAST
AREA ON WEDNESDAY AHEAD OF A COLD FRONT. THE FRONT IS POISED TO MOVE
THROUGH THE MIDSOUTH WEDNESDAY NIGHT.

AC

&&

.AVIATION...

VFR CONDITIONS WILL PERSIST INTO THE EARLY EVENING HOURS. FIRST
ROUND OF SHOWERS ARE MOVING INTO THE FORECAST AREA BUT HAVE SHOWN
A GRADUAL WEAKENING TREND. NEXT ROUND OF SHOWERS AND THUNDERSTORMS
ARE MOVING INTO WESTERN ARKANSAS AND SHOULD REACH FORECAST AREA
AROUND 06Z. CLOUDS WILL BEGIN TO CLEAR OUT BEHIND THE COLD FRONT
BY FRIDAY AFTERNOON.

ARS

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  61  67  45  65 /  60  60  10   0
MKL  60  68  41  64 /  60  80  10   0
JBR  55  63  43  63 /  70  30  10   0
TUP  61  71  45  67 /  40  60  10   0

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Apr 9, 3:45 PM CDT, 7 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
345 PM CDT THU APR 9 2009

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-102245-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
345 PM CDT THU APR 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE ENTIRE
MID SOUTH TONIGHT AS AN AREA OF LOW PRESSURE MOVES INTO THE
MIDDLE MISSISSIPPI VALLEY TONIGHT.

THE TIME OF GREATEST THREAT FOR SEVERE THUNDERSTORMS WILL BE
AFTER 10 PM CDT TONIGHT ACROSS AREAS WEST OF THE MISSISSIPPI
RIVER...AND BETWEEN 1 AM AND SUNRISE FOR AREAS EAST. ANY
THUNDERSTORM THAT BECOMES SEVERE WILL HAVE THE POTENTIAL TO
PRODUCE HAIL UP TO THE SIZE OF GOLF BALLS ALONG WITH DAMAGING
WINDS AND ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS EAST OF THE
MISSISSIPPI RIVER THROUGH EARLY FRIDAY AFTERNOON AS A COLD FRONT MOVES
THROUGH THE REGION. LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES
WILL BE POSSIBLE WITH ANY THUNDERSTORMS THAT BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS EVENING THROUGH
EARLY FRIDAY AFTERNOON.

JLH

In the hours before

Special weather statement, Apr 9, 10:44 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1044 PM CDT THU APR 9 2009

ARZ008-009-017-018-100415-
CLAY AR-RANDOLPH AR-GREENE AR-LAWRENCE AR-
1044 PM CDT THU APR 9 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  CLAY COUNTY IN EASTERN ARKANSAS...
  NORTHWESTERN GREENE COUNTY IN EASTERN ARKANSAS...
  EAST CENTRAL LAWRENCE COUNTY IN EASTERN ARKANSAS...
  SOUTHEASTERN RANDOLPH COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED OVER WALNUT RIDGE AT 1044 PM CDT...MOVING
NORTHEAST AT 45 MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN CLAY...GREENE...LAWRENCE AND RANDOLPH COUNTIES...INCLUDING
LOCATIONS NEAR CORNING...HOXIE AND WALNUT RIDGE...SHOULD MONITOR THIS
STORM CLOSELY.
Local storm report, Apr 9, 11:39 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1139 PM CDT THU APR 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1109 PM     TSTM WND GST     COLLEGE CITY            36.13N 90.94W
04/09/2009  E62.00 MPH       LAWRENCE           AR   TRAINED SPOTTER

            62 MPH ESTIMATED WIND GUST WITH 0.5 INCH HAIL.

1124 PM     HAIL             THREE WAY               35.70N 90.25W
04/09/2009  E0.88 INCH       MISSISSIPPI        AR   TRAINED SPOTTER

            NICKEL SIZE HAIL REPORTED AT THE INTERSECTION OF HIGHWAY
            91 AND HIGHWAY 18.

&&

CCD

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 1:02 AM CDTSevere Thunderstorm WarningMEGBenton, Lafayette, Marshall, Panola, Tate, Union58 min
Apr 10, 1:36 AM CDTSevere Thunderstorm WarningMEGAlcorn, Benton, Prentiss, Tippah, Union54 min
Apr 10, 1:42 AM CDTSevere Thunderstorm WarningMEGCalhoun, Chickasaw63 min
Apr 10, 2:33 AM CDTSevere Thunderstorm WarningMEGMonroe57 min
Apr 10, 3:25 AM CDTSevere Thunderstorm WarningMEGMonroe23 min
Apr 10, 9:49 AM CDTSevere Thunderstorm WarningMEGDeSoto, Marshall41 min
Apr 10, 10:27 AM CDTSevere Thunderstorm WarningMEGBenton48 min
Apr 10, 11:16 AM CDTSevere Thunderstorm WarningMEGAlcorn, Tippah44 min
Apr 10, 11:30 AM CDTSevere Thunderstorm WarningMEGCalhoun, Lafayette, Pontotoc, Union, Yalobusha60 min
Apr 10, 11:40 AM CDTSevere Thunderstorm WarningMEGAlcorn, Prentiss, Tishomingo50 min
Apr 10, 11:46 AM CDTSevere Thunderstorm WarningMEGLee, Prentiss, Union44 min
Apr 10, 11:47 AM CDTTornado WarningMEGAlcorn, Tishomingo43 min
Apr 10, 12:09 PM CDTSevere Thunderstorm WarningMEGItawamba, Lee, Prentiss, Tishomingo66 min
Apr 10, 12:25 PM CDTSevere Thunderstorm WarningMEGPrentiss, Tishomingo28 min
Apr 10, 12:28 PM CDTTornado WarningMEGItawamba, Lee, Prentiss, Tishomingo35 min
Apr 10, 12:28 PM CDTTornado WarningMEGPrentiss, Tishomingo24 min
Apr 10, 1:07 PM CDTSevere Thunderstorm WarningMEGChickasaw, Itawamba, Lee, Monroe47 min
Apr 10, 1:13 PM CDTWind AdvisoryMEGAlcorn, Benton, Calhoun, Chickasaw, Coahoma, DeSoto and 16 more6 hr
Apr 9, 11:58 PM CDTSevere Thunderstorm WarningMEGDyer, Lake, Lauderdale, Obion47 min
Apr 10, 12:19 AM CDTSevere Thunderstorm WarningMEGFayette, Lauderdale, Shelby, Tipton41 min
Apr 10, 12:43 AM CDTSevere Thunderstorm WarningMEGDyer, Lake, Lauderdale, Obion49 min
Apr 10, 12:58 AM CDTSevere Thunderstorm WarningMEGFayette, Lauderdale, Shelby, Tipton37 min
Apr 10, 1:10 AM CDTSevere Thunderstorm WarningMEGCarroll, Crockett, Dyer, Gibson, Weakley28 min
Apr 10, 9:38 AM CDTSevere Thunderstorm WarningMEGCarroll52 min
Apr 10, 9:47 AM CDTSevere Thunderstorm WarningMEGObion, Weakley28 min
Apr 10, 9:51 AM CDTSevere Thunderstorm WarningMEGCarroll, Henry39 min
Apr 10, 9:56 AM CDTTornado WarningMEGCarroll, Henry49 min
Apr 10, 10:02 AM CDTTornado WarningMEGObion13 min
Apr 10, 10:22 AM CDTSevere Thunderstorm WarningMEGCarroll, Chester, Decatur, Henderson, Madison38 min
Apr 10, 10:34 AM CDTSevere Thunderstorm WarningMEGHenry13 min
Apr 10, 10:36 AM CDTSevere Thunderstorm WarningMEGChester, Decatur, Hardeman, Hardin, Henderson, McNairy54 min
Apr 10, 10:40 AM CDTFlash Flood WarningMEGDecatur3 hr
Apr 10, 11:01 AM CDTSevere Thunderstorm WarningMEGDecatur29 min
Apr 10, 11:07 AM CDTTornado WarningMEGMcNairy53 min
Apr 10, 11:12 AM CDTTornado WarningMEGDecatur, Hardin33 min
Apr 10, 11:19 AM CDTTornado WarningMEGHardin, McNairy41 min
Apr 9, 10:58 PM CDTSevere Thunderstorm WarningMEGClay, Randolph47 min
Apr 9, 11:27 PM CDTSevere Thunderstorm WarningMEGClay, Craighead, Greene, Mississippi, Poinsett48 min
Apr 9, 11:40 PM CDTSevere Thunderstorm WarningMEGClay34 min
Apr 10, 12:13 AM CDTSevere Thunderstorm WarningMEGCraighead, Mississippi32 min
Apr 10, 12:28 AM CDTSevere Thunderstorm WarningMEGCrittenden, Cross, Mississippi, Poinsett32 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.